Arizona, 2017

Funnel Cloud in Arizona, August 5, 2017

August 5, 2017 · NWS FGZ · 1 event in 1 county or zone

An upper air disturbance moving eastward across northern Arizona and southern Utah|helped trigger strong thunderstorms over central Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An upper air disturbance moving eastward across northern Arizona and southern Utah|helped trigger strong thunderstorms over central Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 10:02 AM MST, 50 minutes earlier.

Area forecast discussion, Aug 5, 10:02 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1002 AM MST Sat Aug 5 2017

.SYNOPSIS...Scattered showers and thunderstorms are expected cross
northern Arizona again today. A drier and more stable airmass is
expected to move into the region Sunday and into early next week.
This will result in much less storm coverage across northern
Arizona.

&&

.DISCUSSION...Morning water vapor imagery reveals significant dry
air streaming westward across the Southwest US. This was evident
on the 12z RAOB from Bellemont with much drier air above 500 mb
compared to yesterdays sounding. There also was a cap just above
500 mb which will be another hindrance to widespread storm
development today. However, residual low level moisture from the
Mogollon Rim northward will lead to isolated to scattered storm
development later this morning and into the afternoon. South of
the rim, storm initiation will be difficult with even drier air
over that region.

The dry air will take more of a hold on the area Sunday and into
next week with minimal shower and thunderstorm activity each
afternoon. Isolated storm development will be favored north of the
rim during this timeframe.

&&

.PREV DISCUSSION /330 AM MST/...An upper air disturbance is moving
eastward across northern Arizona and southern Utah this morning.
This has allowed showers and thunderstorms to continue over night
across central Arizona and along the AZ/UT border. Some storms
have reformed over the same area leading to a few flooding
issues.

Storm activity this morning will continue to move east through the
morning with other storms developing through mid-day. Drier and
more stable air may move in from the west this afternoon with
decreasing activity from west to east.

Southwest flow aloft will bring drier air into the coming week.
While the decreasing moisture will likely limit the amount of
storms developing over the area, some isolated showers will still
be possible during the afternoon hours.

Models are indicating the potential for returning moisture by late
next week, and we will watch for this in the coming days.

&&

.AVIATION...For the 18Z package...Scattered SHRA persisting this
morning north of KFLG where local MVFR possible. Thunderstorms will
redevelop this afternoon...primarily north of a line from KPRC
- KPAN. The strongest storm cells will produce IFR conditions and
typical gusty winds. Storm activity will decrease aft 03Z Sunday,
with only isolated showers overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered thunderstorm activity this
afternoon, generally along and north of the Mogollon Rim. The
strongest storms may produce locally heavy rain and gusty winds.
Drier conditions are expected on Sunday, with only isolated storms
across the higher terrain.

Monday through Wednesday...Dry weather will continue...with only
isolated showers and thunderstorms expected over far northern and
eastern Arizona through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/MAS
AVIATION...MCT
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 5:13 AM MST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
513 AM MST Sat Aug 5 2017

AZZ004>018-037>040-060400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
513 AM MST Sat Aug 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to move east to
northeast today as a weather disturbance moves east across far
northern Arizona.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Flagstaff radar (KFSX), 109 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yavapai

When
August 5, 10:52 AM MST to 11:07 AM MST
Where
Yavapai County, 3 mi NE of (Prc)prescott Arpt to 13 mi NE of (Prc)prescott Arpt
Reported by
Other Federal Agency
Coordinates
34.681, -112.383

At 10:52 AM MST, the Prescott Airport reported a funnel cloud three miles northeast of the tower moving northeast. At 11:25 AM MST, they reported that the cell was weakening with just a moderate intensity rain shaft. The duration of the funnel cloud was 15 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720457.